Minnesota, 2011

Hail and Damaging Wind in Minnesota, August 19, 2011

August 19, 2011 · NWS DLH · 3 events in 2 counties and zones

A fast moving cold front touched off isolated strong thunderstorms over northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A fast moving cold front touched off isolated strong thunderstorms over northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 19, 1:20 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 19, 1:20 AM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
220 AM CDT FRI AUG 19 2011

.AVIATION....AVIATION...06Z TAF ISSUANCE...
A COLD FRONT WILL SWEEP EAST OVER THE REGION THROUGH THE TAF PERIOD.
ALTHOUGH VFR CONDITIONS WILL PREVAIL...ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE FOUND WITH THE FRONTAL PASSAGE. CONDITIONS
WILL BRIEFLY REDUCE TO MVFR/IFR FOR A PERIOD WITH ANY STORMS THAT
DEVELOP. VARIABLE WIND GUSTS AROUND 30 KT WILL ALSO BE POSSIBLE
WITH ANY STORMS. SHORT TERM MODELS ARE SUGGESTING A FEW HOUR
PERIOD OF LOW CEILINGS AROUND 500 FT AND BR EARLY THIS MORNING
/09-13Z/ AHEAD OF THE FRONT. INTRODUCED TEMPO FOR 2 KFT CEILINGS
DURING THIS TIME FRAME AS CONFIDENCE IS LOW DUE TO MODELS
APPEARING TO BE OVER DOING MOISTURE. WINDS WILL TURN OUT OF THE
WEST AND BECOME GUSTY ON FRIDAY AS THE FRONT DEPARTS TO THE EAST.
LINGERING STORMS AND AREAS OF MVFR/IFR WILL BE FOUND OVER
WISCONSIN...INCLUDING THE KHYR AREA...INTO FRIDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 752 PM CDT THU AUG 18 2011/

AVIATION...00Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL FOR TAF PERIOD. THE EXCEPTION WILL BE
ISOLATED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD
FRONT PASSAGE OVERNIGHT. CONDITIONS WILL BRIEFLY REDUCE TO
MVFR/IFR FOR A PERIOD WITH ANY STORMS THAT DEVELOP. WINDS WILL
TURN OUT OF THE WEST AND BECOME GUSTY ON FRIDAY. LINGERING STORMS
AND REDUCED CEILINGS WILL BE FOUND OVER WISCONSIN THROUGH FRIDAY
MORNING.

PREV DISCUSSION... /ISSUED 330 PM CDT THU AUG 18 2011/

DISCUSSION...

TONIGHT THROUGH SUNDAY...

SHORT TERM FOCUS IS ON THE POTENTIAL FOR CONVECTIVE DEVELOPMENT
WITH SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING...AND ANOTHER ROUND OF SHOWERS AND STORMS LATE
TONIGHT/EARLY TOMORROW MORNING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS WILL BECOME SEVERE...MAINLY CONFINED TO AREAS OF
N-CENTRAL/ERN MN...SOUTH AND SW OF A LINE FROM THE CHIPPEWA NAT
FOREST TO THE IRON RANGE TO HINCKLEY.

CURRENT CONDITIONS ALOFT SHOW THE PERSISTENT UPPER RIDGE OVER THE
SW AND A 500MB S/W SLIDING INTO THE FAR NRN PLAINS...ERN MT/NRN
WY. A LOW AMPLITUDE RIDGE IS ALSO BEING SEEN ACROSS THE UPPER
MIDWEST IN ADVANCE OF THE INCOMING S/W. AT THE SFC...HIGH PRESSURE
OVER THE MID MS VALLEY CONTINUES TO SLOWLY MOVE TO THE EAST AS A
SFC TROUGH IN THE FRONT RANGE OF THE NRN ROCKIES DEVELOPS AND
MOVES INTO THE DAKOTAS AND NE.

A DYING THUNDERSTORM COMPLEX MOVED INTO NERN MN THIS MORNING AND
HAS CONTINUED TO DIMINISH IN INTENSITY THIS AFTERNOON...WITH ONLY
A FEW SPRINKLES BEING SEEN AROUND THE ARROWHEAD RECENTLY. THIS
SYSTEM LEFT BEHIND A FEW CLOUDS INITIALLY...BUT HAS SINCE
DISSIPATED FOR THE MOST PART. MUCH OF THE NORTHLAND IS CURRENTLY
SEEING MOSTLY SUNNY SKIES. THE ABUNDANT SUNSHINE IS ALLOWING THE
ATMOSPHERE TO DESTABILIZE QUITE EFFICIENTLY...ESPECIALLY OVER THE
WRN SECTIONS. SFC TEMPS HAVE WARMED INTO THE UPPER 70S AND LOWER
80S...WITH DWPTS IN THE UPPER 50S AND LOWER 60S. SBCAPE HAS
INCREASED TO 1000-1500 J/KG...WITH LI'S -3 TO -4 DEG C...AND STEEP
LOW LEVEL LAPSE RATES. A SECOND DECAYING T-STORM COMPLEX OVER SERN
SD/NW IA IS INHIBITING THE AMOUNT OF MOISTURE/WAA INTO NRN MN FROM
THE SOUTH...ALTHOUGH THE COMPLEX APPEARS TO BE SMALL ENOUGH TO
ALLOW A SUFFICIENT SLY FLOW TO DEVELOP THROUGHOUT CNTRL MN.

THERE IS SOME UNCERTAINTY REGARDING THE LOCATION AND TIMING OF
THE CONVECTION IN THE NEXT 3-4 HOURS...AS IT APPEARS SOME
SCATTERED SHOWERS/STORMS WILL DEVELOP IN THE WARM SECTOR
THROUGHOUT NRN/CNTRL MN. A SECOND AREA OF CONVECTIVE INITIATION
WILL LIKELY APPEAR AROUND WRN ND...W/NW MN...INTO NE SD ALONG THE
SFC TROUGH/COLD FRONT A FEW HOURS FROM NOW. THE UPPER TROUGH WILL
EVENTUALLY CATCH UP WITH THE SFC TROUGH AND ACT TO ENHANCE THE
FORCING AND POSSIBLY THE INTENSITY OF THE CONVECTION. SPC HAS A
SLIGHT RISK OF SEVERE T-STORMS HIGHLIGHTED FROM THE IRON RANGE
SWWD INTO ERN SD...AND THIS WILL LIKELY BE ASSOCIATED WITH THE
STORMS ALONG THE FRONT. THE BEST FORCING AND THERMODYNAMICS WILL
REMAIN WELL TO THE SOUTH OF THE DLH CWA...HOWEVER THERE IS CHANCE
THAT A FEW STORMS...OR THE NRN EDGE OF AN INTENSE LINE COULD BRUSH
THE SWRN SECTIONS OF THE FORECAST AREA DURING THE OVERNIGHT HOURS.
THE MAIN THREATS APPEAR TO BE HAIL AND DAMAGING WINDS...AS MOST OF
THE STORMS AFTER MIDNIGHT WILL BE ELEVATED.

A FEW SHOWERS/STORMS WILL LINGER INTO THE MORNING HOURS TOMORROW
OVER NW WI...HOWEVER MOST WILL BE LIGHT. THERE IS ALSO A SLGT CHC
OF A SHOWER ACROSS THE FAR N IN THE AFTERNOON AS COOL AIR ALOFT
STEEPENS LOW LEVEL LAPSE RATES ENOUGH TO PRODUCE A FEW SHOWERS.

DRY CONDITIONS ARE EXPECTED LATE FRIDAY AND THROUGH MOST OF
SATURDAY AS A SFC HIGH SETTLES IN OVER THE REGION. A WEAK UPPER
TROUGH SLIDES BY TO THE NORTH LATE SAT AND EARLY SUNDAY AND BRINGS
ANOTHER SLGT CHC OF SHOWERS TO THE NRN HALF OF THE CWA.
TEMPERATURES THROUGH THE WEEKEND REMAIN SEASONABLE...WITH HIGHS IN
THE 70S AND LOWS IN THE 40S AND 50S.

EXTENDED...SUNDAY NIGHT THROUGH THURSDAY...

A FAIRLY STRONG BAROCLINIC ZONE WILL BE IN PLACE ACROSS NE MN ON
SUNDAY NIGHT AND MONDAY. STRONG WAA WILL TAKE PLACE EARLY IN THE
PERIOD...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL NOT
INTRODUCE PRECIPITATION INITIALLY...AS THERE IS SOME DISAGREEMENT
AMONGST THE MODEL SOLUTIONS DURING THIS TIME FRAME. WARMER AND
MORE HUMID AIR WILL THEN PUSH IN AS THE WEEK WEARS ON. THE ECMWF
IS ESPECIALLY DRY FOR MUCH OF THE WORK WEEK...BUT THE GFS DOES
HAVE SOME QPF AT TIMES AS DOES THE GEM. WILL KEEP SMALL POPS IN
FOR MAINLY DIURNAL SHOWERS AND THUNDERSTORMS FOR A FEW PERIODS.
OTHER THAN THAT...A WARM AND INCREASINGLY HUMID WEEK IS IN STORE
FOR THE NORTHLAND.

&&

.POINT TEMPS/POPS...
DLH  74  56  72  52 /  20  10  10  10
INL  73  44  74  47 /  20  10  10  20
BRD  76  57  74  54 /  10  10  10  10
HYR  77  52  75  49 /  40  10  10  10
ASX  78  56  74  53 /  40  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...CANNON
Hazardous weather outlook, Aug 18, 2:28 PM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT THU AUG 18 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
328 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN MINNESOTA
FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING AHEAD OF AN
APPROACHING COLD FRONT. THERE COULD BE A FEW SCATTERED STORMS THIS
EVENING...BUT THE GREATEST AREAL COVERAGE AND INTENSITY OF STORMS
IS NOT EXPECTED UNTIL LATE TONIGHT. THE STRONGEST STORMS MAY
REACH SEVERE LEVELS WITH THE PRIMARY THREAT BEING DAMAGING WINDS.
LARGE HAIL IS ALSO POSSIBLE. THE AREA MOST AT RISK FOR
EXPERIENCING SEVERE STORMS IS ROUGHLY ALONG AND SOUTH OF HIGHWAY 2
IN NORTHEAST MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH MIDDAY FRIDAY ACROSS
NORTHWEST WISCONSIN. SEVERE WEATHER IS NOT ANTICIPATED.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN
MINNESOTA ON SUNDAY... AND AGAIN TUESDAY NIGHT AND WEDNESDAY
ACROSS MOST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
328 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS PRODUCING LIGHTNING...STRONG WINDS AND ASSOCIATED
LOCALLY HIGHER WAVE HEIGHTS...AND HAIL ARE POSSIBLE THIS EVENING
AND OVERNIGHT ACROSS ALL OF THE NEARSHORE WATERS OF WESTERN LAKE
SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST TO NORTHWEST WINDS FROM 15 TO 25 KNOTS ARE EXPECTED TO
DEVELOP ON FRIDAY AFTERNOON IN THE WAKE OF A COLD FRONTAL PASSAGE.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 12:21 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
121 AM CDT FRI AUG 19 2011

MNZ018-025-026-033>036-190645-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-SOUTH ITASCA-
121 AM CDT FRI AUG 19 2011

...SEVERE THUNDERSTORMS MOVING TOWARD THE WALKER AND BRAINERD LAKES
REGION...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS IN THE FOSSTON... PARK RAPIDS AND
BEMIDJI AREAS.  THESE STORMS WERE MOVING EAST AT 45 TO 50 MPH.

THESE STORMS WILL REACH THE ENTIRE WALKER AND BRAINERD LAKES
REGIONS... INCLUDING LEECH LAKE... LAKE WINNIBIGOSHISH... BACKUS
AND GULL LAKE SHORTLY AFTER 2 AM.  STORMS WILL BE CAPABLE OF GOLF
BALL SIZE HAIL... DAMAGING WINDS IN EXCESS OF 65 MPH... CONTINUOUS
CLOUD TO GROUND LIGHTNING... AND TORRENTIAL DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WILKINSON...
  WALKER...
  BRAINERD...
  LEADER...
  WABEDO...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOATERS AND
FISHERMEN SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE NOW.

LAT...LON 4680 9480 4682 9467 4740 9468 4742 9443
      4768 9443 4762 9351 4615 9380 4615 9436
      4624 9440 4628 9435 4631 9440 4630 9455
      4635 9466 4634 9473 4640 9479

 MILLER
Special weather statement, Aug 19, 12:33 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
133 AM CDT FRI AUG 19 2011

MNZ012-021-190645-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
133 AM CDT FRI AUG 19 2011

...STRONG THUNDERSTORMS OVER NORTHEAST ARROWHEAD...

AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NORTHEAST OF HOVLAND...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  GRAND PORTAGE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4795 8958 4798 8962 4794 8964 4781 8998
      4772 9043 4776 9052 4811 9055 4811 9008
      4808 9000 4802 8997 4800 8989 4803 8978
      4802 8947 4800 8947

DC
Special weather statement, Aug 19, 1:08 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
208 AM CDT FRI AUG 19 2011

MNZ012-021-190730-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
208 AM CDT FRI AUG 19 2011

...STRONG STORM OVER THE BOUNDARY WATERS...

AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF ALICE LAKE...MOVING EAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  RURAL COOK COUNTY AT 220 AM

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4808 9068 4773 9070 4779 9122 4808 9124

HLUCHAN

The radar

The Duluth radar (KDLH), 131 km away, was scanning. The volume nearest the first event began at 07:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
August 19, 1:25 AM CST
Where
Cass County, 0.84 mi SE of Remer Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.060, -93.910

Thunderstorm Wind, Cass

When
August 19, 1:25 AM CST
Where
Cass County, 3.99 mi ENE of Cass Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.400, -94.540

This was the eastward extension of a wind-damage path of downed trees from Beltrami County, along Roosevelt Road.

Hail, Itasca

When
August 19, 2:02 AM CST
Where
Itasca County, 5.05 mi WSW of Cohasset
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.230, -93.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342139, 342141, 342140.